Researchers have discovered that the anti-inflammatory agent lenalidomide interacts with a molecule that pumps potentially toxic chemicals out of cells, causing higher levels of the drug in the blood and increasing side effects.
The small, phase I clinical trial involved 21 patients with relapsed multiple myeloma who were being given a combination of lenalidomide and the mTOR inhibitor temsirolimus. Temsirolimus is already known to interact with the cell protein P-glycoprotein (Pgp). Abnormally high levels of Pgp in cancer cells can lead to drug resistance. Many drugs interact with or inhibit Pgp; either condition could lead to adverse drug-drug reactions.
As Mitch A. Phelps, PhD, and colleagues wrote in the Journal of Clinical Oncology, the study participants’ blood levels of lenalidomide were often higher than expected, and some patients experience more side effects than anticipated, such as electrolyte imbalances and rashes. The investigators were surprised when laboratory experiments showed that Pgp removes lenalidomide from cells, and that the addition of temsirolimus reduced the rate of removal.
Although lenalidomide was approved by the FDA in 2005 for the treatment of myelodysplasia syndromes and in 2006 for the treatment of multiple myeloma, “This is the first report showing that lenalidomide interacts with Pgp, and our clinical data suggests this may be an important consideration for proper dosing of the drug,” pointed out Phelps, assistant professor in The Ohio State University College of Pharmacy in Columbus, Ohio, in a statement announcing his team’s findings. “Although this was a relatively small study, we saw a significant pharmacokinetic interaction between [lenalidomide and temsirolimus]. That, along with side effects that were greater than expected, brought us to the conclusion that the interaction of the agents with Pgp may be the cause of this increased toxicity.”